Aspirin, sodium bicarbonate, and citric acid (Oral route)
AS-pir-in, SOE-dee-um bye-KAR-bo-nate, SIT-rik AS-id
- Tablet, Effervescent
Salicylate, Aspirin Combination
Uses of This Medicine:
Aspirin, sodium bicarbonate, and citric acid combination is used to relieve pain occurring together with heartburn, sour stomach, or acid indigestion.
The aspirin in this combination is the pain reliever. Aspirin belongs to the group of medicines known as salicylates and to the group of medicines known as anti-inflammatory analgesics. The sodium bicarbonate in this medicine is an antacid. It neutralizes stomach acid by combining with it to form a new substance that is not an acid.
Aspirin, sodium bicarbonate, and citric acid combination may also be used to lessen the chance of heart attack, stroke, or other problems that may occur when a blood vessel is blocked by blood clots. The aspirin in this medicine helps prevent dangerous blood clots from forming. However, this effect of aspirin may increase the chance of serious bleeding in some people. Therefore, aspirin should be used for this purpose only when your doctor decides, after studying your medical condition and history, that the danger of blood clots is greater than the risk of bleeding. Do not take aspirin to prevent blood clots or a heart attack unless it has been ordered by your doctor.
This combination medicine is available without a prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Do not give any medicine containing aspirin to a child with fever or other symptoms of a virus infection, especially flu or chickenpox, without first discussing its use with your child's doctor . This is very important because aspirin may cause a serious illness called Reye's syndrome in children with fever caused by a virus infection, especially flu or chickenpox. Children who do not have a virus infection may also be more sensitive to the effects of aspirin, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating. This may increase the chance of side effects during treatment.
People 60 years of age and older are especially sensitive to the effects of aspirin. This may increase the chance of side effects during treatment. Also, the sodium in this combination medicine can be harmful to some elderly people, especially if large amounts of the medicine are taken regularly. Therefore, it is best that older people not use this medicine for more than 5 days in a row, unless otherwise directed by their doctor.
|All Trimesters||C||Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.|
Breast-feedingCitric AcidPotassium CitrateAspirin
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.Sodium Bicarbonate
Studies in women suggest that this medication poses minimal risk to the infant when used during breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
- Influenza Virus Vaccine, Live
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Alipogene Tiparvovec
- Alteplase, Recombinant
- Amtolmetin Guacil
- Beta Glucan
- Choline Salicylate
- Dabigatran Etexilate
- Ethacrynic Acid
- Flufenamic Acid
- Mefenamic Acid
- Niflumic Acid
- Nimesulide Beta Cyclodextrin
- Pentosan Polysulfate Sodium
- Protein C
- Reteplase, Recombinant
- Salicylic Acid
- Sodium Salicylate
- Tiaprofenic Acid
- Tolfenamic Acid
- Varicella Virus Vaccine
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Enalapril Maleate
- Valproic Acid
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Anemia or
- Stomach ulcer or other stomach problems Aspirin can make these conditions worse
- Appendicitis (symptoms of, such as stomach or lower abdominal pain, cramping, bloating, soreness, nausea, or vomiting) Sodium bicarbonate can make your condition worse; also, people who may have appendicitis need medical attention and should not try to treat themselves
- Asthma, allergies, and nasal polyps (history of) or
- Kidney disease or
- Liver disease The chance of serious side effects may be increased
- Edema (swelling of face, fingers, feet, or lower legs caused by too much water in the body) or
- Heart disease or
- High blood pressure or
- Toxemia of pregnancy The sodium in this combination medicine can make these conditions worse
- Gout Aspirin can make this condition worse and can also keep some medicines used to treat gout from working properly
- Hemophilia or other bleeding problems Aspirin increases the chance of serious bleeding
Proper Use of This Medicine:
Make certain your health care professional knows if you are on any special diet, such as a low-sodium or low-sugar diet. This medicine contains a large amount of sodium (more than 500 mg in each tablet).
Unless otherwise directed by your doctor, do not take more of this medicine than is recommended on the package label. If too much is taken, serious side effects may occur.
Do not take this medicine if it has a strong vinegar-like odor. This odor means the aspirin in it is breaking down. If you have any questions about this, check with your health care professional.
To use this medicine:
- The tablets must be dissolved in water before taking. Do not swallow the tablets or any pieces of the tablets.
- Place the number of tablets needed for one dose (1 or 2 tablets) into a glass. Then add ½ glass (4 ounces) of cool water.
- Check to be sure that the tablets have disappeared completely. This shows that all of the medicine is in the liquid. Then drink all of the liquid. You may drink the liquid while it is still fizzing or after the fizzing stops.
- Add a little more water to the glass and drink that, to make sure that you get the full amount of the medicine.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage forms (effervescent tablets):
- For pain and upset stomach:
- Adults and teenagers One or two regular-strength (325-milligram [mg]) tablets every four to six hours as needed, one extra-strength (500-mg) tablet every four to six hours as needed, or two extra-strength (500-mg) tablets every six hours as needed, dissolved in water. Elderly people should not take more than four regular-strength or extra-strength tablets a day. Other adults and teenagers should not take more than 6 regular-strength flavored tablets, 8 regular-strength unflavored tablets, or 7 extra-strength tablets a day.
- Children The dose depends on the child's age.
- Children younger than 3 years of age: Use and dose must be determined by your doctor.
- Children 3 to 5 years of age: One-half of a regular-strength (325-mg) tablet, dissolved in water, every four to six hours as needed.
- Children 6 to 12 years of age: One regular-strength (325-mg) tablet, dissolved in water, every four to six hours as needed.
- For reducing the chance of heart attack, stroke, or other problems that may occur when a blood vessel is blocked by blood clots:
- Adults One regular-strength (325-mg) tablet a day, dissolved in water.
- Children and teenagers Use and dose must be determined by your doctor.
- For pain and upset stomach:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Precautions While Using This Medicine:
If you will be taking this medicine for a long time (more than 5 days in a row for children or 10 days in a row for adults), your doctor should check your progress at regular visits.
Check with your doctor if your pain and/or upset stomach last for more than 10 days for adults or 5 days for children or if they get worse, if new symptoms occur, or if the painful area is red or swollen. These could be signs of a serious condition that needs medical treatment.
The sodium bicarbonate in this combination medicine can keep other medicines from working properly if the 2 medicines are taken too close together. Always take this medicine:
- At least 6 hours before or 2 hours after taking ciprofloxacin (e.g., Cipro) or lomefloxacin (e.g., Maxaquin).
- At least 8 hours before or 2 hours after taking enoxacin (e.g., Penetrex).
- At least 2 hours after taking itraconazole (e.g., Sporanox).
- At least 3 hours before or after taking ketoconazole (e.g., Nizoral).
- At least 2 hours before or after taking norfloxacin (e.g., Noroxin) or ofloxacin (e.g., Floxin).
- At least 3 or 4 hours before or after taking a tetracycline antibiotic by mouth.
- At least 1 or 2 hours before or after taking any other medicine by mouth.
If you are also taking a laxative that contains cellulose, take this combination medicine at least 2 hours before or after you take the laxative. Taking the medicines too close together may lessen the effects of aspirin.
Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. If any contain aspirin or other salicylates, including bismuth subsalicylate (e.g., Pepto-Bismol), magnesium salicylate (e.g., Nuprin Backache Caplets), or salsalate (e.g., Disalcid); if any contain salicylic acid (present in some shampoos or medicines for your skin); or if any contain sodium, check with your health care professional. Taking other salicylate-containing or other sodium-containing products together with this medicine may cause an overdose.
Do not take aspirin for 5 days before any surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.
For patients taking this medicine to lessen the chance of a heart attack, stroke, or other problems caused by blood clots:
- Take only the amount of aspirin ordered by your doctor. If you need a medicine to relieve pain, a fever, or arthritis, your doctor may not want you to take extra aspirin. It is a good idea to discuss this with your doctor, so that you will know ahead of time what medicine to take.
- Do not stop taking this medicine for any reason without first checking with the doctor who directed you to take it.
Taking certain other medicines together with a salicylate may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your doctor directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with a salicylate for more than a few days, unless your doctor has directed you to do so and is following your progress:
- Acetaminophen (e.g., Tylenol)
- Diclofenac (e.g., Voltaren)
- Diflunisal (e.g., Dolobid)
- Etodolac (e.g., Lodine)
- Fenoprofen (e.g., Nalfon)
- Floctafenine (e.g., Idarac)
- Flurbiprofen, oral (e.g., Ansaid)
- Ibuprofen (e.g., Motrin)
- Indomethacin (e.g., Indocin)
- Ketoprofen (e.g., Orudis)
- Ketorolac (e.g., Toradol)
- Meclofenamate (e.g., Meclomen)
- Mefenamic acid (e.g., Ponstel)
- Nabumetone (e.g., Relafen)
- Naproxen (e.g., Naprosyn)
- Oxaprozin (e.g., Daypro)
- Phenylbutazone (e.g., Butazolidin)
- Piroxicam (e.g., Feldene)
- Sulindac (e.g., Clinoril)
- Tenoxicam (e.g., Mobiflex)
- Tiaprofenic acid (e.g., Surgam)
- Tolmetin (e.g., Tolectin)
If you will be taking more than an occasional 1 or 2 doses of this medicine:
- Do not drink alcoholic beverages. Drinking alcoholic beverages while you are taking aspirin, especially if you take aspirin regularly or in large amounts, may increase the chance of stomach problems.
- Do not drink a lot of milk or eat a lot of milk products. To do so may increase the chance of side effects.
- To prevent side effects caused by too much sodium in the body, you may need to limit the amount of sodium in the foods you eat. Some foods that contain large amounts of sodium are canned soup, canned vegetables, pickles, ketchup, green and ripe (black) olives, relish, frankfurters and other sausage-type meats, soy sauce, and carbonated beverages. If you have any questions about this, check with your health care professional.
Before you have any medical tests, tell the person in charge that you are taking this medicine. The results of some tests may be affected by the aspirin in this combination medicine.
For diabetic patients:
- Aspirin can cause false urine glucose (sugar) test results if you regularly take 8 or more 324-mg, or 4 or more 500-mg (extra-strength), tablets a day. Smaller amounts or occasional use of aspirin usually will not affect the test results. However, check with your health care professional if you notice any change in your urine glucose test results. This is especially important if your diabetes is not well-controlled.
If you think that you or anyone else may have taken an overdose, get emergency help at once. Taking an overdose of aspirin may cause unconsciousness or death, especially in young children. Signs of overdose include convulsions (seizures), hearing loss, confusion, ringing or buzzing in the ears, severe drowsiness or tiredness, severe excitement or nervousness, and fast or deep breathing.
Side Effects of This Medicine:
Along with its needed effects, a medicine may cause some unwanted effects. Although the following side effects occur very rarely when 1 or 2 doses of this combination medicine is taken occasionally, they may be more likely to occur if: too much medicine is taken, the medicine is taken several times a day, or the medicine is taken for more than a few days in a row.
- Any loss of hearing
- bloody urine
- convulsions (seizures)
- diarrhea (severe or continuing)
- difficulty in swallowing
- dizziness, lightheadedness, or feeling faint (severe)
- drowsiness (severe)
- excitement or nervousness (severe)
- fast or deep breathing
- flushing, redness, or other change in skin color
- hallucinations (seeing, hearing, or feeling things that are not there)
- nausea or vomiting (severe or continuing)
- shortness of breath, troubled breathing, tightness in chest, or wheezing
- stomach pain (severe or continuing)
- swelling of eyelids, face, or lips
- unexplained fever
- uncontrollable flapping movements of the hands (especially in elderly patients)
- vision problems
- Signs of overdose in children
- Changes in behavior
- drowsiness or tiredness (severe)
- fast or deep breathing
Check with your doctor immediately if any of the following side effects occur:
- Less common or rare
- Bloody or black, tarry stools
- frequent urge to urinate
- headache (severe or continuing)
- increased blood pressure
- loss of appetite (continuing)
- mood or mental changes
- muscle pain or twitching
- ringing or buzzing in ears (continuing)
- skin rash, hives, or itching
- slow breathing
- swelling of face, fingers, ankles, feet, or lower legs
- unpleasant taste
- unusual tiredness or weakness
- vomiting of blood or material that looks like coffee grounds
- weight gain (unusual)
Check with your doctor as soon as possible if any of the following side effects occur:
- Heartburn or indigestion
- increased thirst
- nausea or vomiting
- stomach pain (mild)
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 10/12/2016